Ecstasy is the most popular name for methylenedioxymethamphetamine (MDMA), a stimulant of the amphetamine group commonly available in tablet form or as (usually pink-brown) crystals which produce feelings of euphoria, intense empathy with other people, and heightened sensations (especially of colour and sound) which can include hallucinations at high dosages.
Also known by a large number of other names (including but not limited to: E; pills; Mandy; Molly; tabs; beans; Mitsis) ecstasy is a staple drug within the rave and dance scene, though its affordability and widespread availability have seen its use transcend genre, geographic and demographic boundaries, and the drug and various concepts associated with it have had a significant impact upon modern British culture.
Ecstasy has a number of serious health implications, including a risk of death from even one dose; however, there is growing support for a reclassification of the drug and for greater research into its medical and therapeutic benefits.
During the 1990s, as electronic dance music moved into the mainstream and as a number of the leading celebrities of the Britpop era admitted to using ecstasy (Oasis’ Noel Gallagher notoriously told the press in 1997 that taking a pill was as commonplace as “drinking a cup of tea”).
More conservative elements of society began to campaign hard against its abuse, using tragedies such as the death of schoolgirl Leah Betts in 1995 after taking ecstasy to push an agenda which saw penalties for the drug’s consumption and supply become significantly more severe.
Nevertheless, continuing up to the present day ecstasy (increasingly sold as MDMA crystals rather than the more traditional tablet form) remains comparatively popular for users of all ages: it’s the third-most-commonly taken recreational drug in the UK (after cannabis and cocaine) with 1.5% of Brits aged between 16 and 59 having taken ecstasy at least once in 2015/16.
Ecstasy tends to produce a number of symptoms in users which are quite prominent compared with those caused by many other drugs, especially at any dosages beyond the bare minimum required to produce the desired “high”. Whilst that high is in effect, you may notice any or all of the following:
Ecstasy is normally taken orally but can be snorted (either as MDMA crystals or by grinding up an ecstasy tablet and snorting the resultant powder) which can result in red/raw nostrils, nosebleed and bloodshot eyes (the pain caused by snorting MDMA can be intense if short-lived).
Regular consumption of ecstasy can become habitual and psychological dependence may result. There are a number of behavioural symptoms which may be visible in someone who is abusing ecstasy over the long term, possibly including:
Some physical symptoms of prolonged ecstasy abuse may include:
If a person has developed a psychological dependency on ecstasy they may exhibit any of a number of secondary signs as their behaviour changes. These may include:
Long-term ecstasy abuse can be extremely damaging to the user both physically and mentally and carries the risk of permanent and severe health complications and even death. While ecstasy is not considered to be particularly physically addictive, its psychologically addictive properties mean it is vital to deal with abuse as soon as it manifests itself.
The most prominent risks ecstasy poses to a person’s physical health are related to its impact upon the heart and broader cardiovascular system. Taking ecstasy – especially when combined with prolonged periods of dancing or other physical activity – places very significant strain upon the heart, which leads to an increased risk of heart attacks as well as heart disease.
Strokes and seizures as a result of taking ecstasy (especially combined with other substances) can also prove fatal, as can complications resulting from excessive consumption of water (to combat the dehydration a user often feels): this was the cause of Leah Betts’ death in 1995.
Less deadly, but certainly still serious, issues arising include complications from malnutrition (thanks to prolonged appetite suppression) and digestive disorders; tooth and gum problems; and skin conditions from repeated excessive sweating. Ecstasy also increases a person’s tendency to engage in risky behaviour, which places them at greater risk of contracting HIV/AIDS and other sexually transmitted infections.
Even after only one dose, ecstasy can have profound mental health implications thanks to the unpleasant sensations collectively known as the “comedown” in the days after taking the drug, due to the depletion of chemicals in the brain associated with happiness and pleasure.
Because of the changes in brain chemistry resulting from long-term abuse (as the brain adapts to the presence of ecstasy in the body) a user may experience depression and/or an inability to feel pleasure without taking the drug, until a period of detoxification has passed and the brain is able to “reset”.
Even after that period, however, there may be long-term impacts in the form of decreased cognitive faculties and significantly reduced short- and long-term memory. MRI scans have shown negative structural changes in the brains of some ecstasy users implying that the drug may directly cause a degree of brain damage.
Taking ecstasy can be very exciting pleasurable, and the heightened sense of empathy it produces can make users feel that they are very much “in tune” with their companions; when the effects of the drug wear off, users may feel a sense of loss and despondency and want to recreate those feelings as soon as possible – and these feelings are exacerbated by an imbalance of chemicals in the brain such as serotonin and dopamine, which are linked with feelings of happiness and pleasure.
Over the long term, this imbalance worsens and the consequent negative feelings when not on the drug grow more profound; a user may feel like their only option is to take more of the drug, more regularly, which can quickly grow into a vicious cycle.
Long-term abuse of ecstasy – especially by those who have become reliant upon it as a source of fun and a means of socialisation – may best be dealt with via a combination of therapies aimed at finding healthier sources of such things, and at strengthening a user’s resolve to avoid relapse.
Ecstasy is a factor in a number of deaths annually in the UK, either as a result of adverse reactions to the drug itself (or to other substances mixed with ecstasy: tablets, which may contain any number of other drugs, are especially risky) or because of the incorrect treatment of symptoms arising from ecstasy use: a fear of dehydration sometimes causes users to drink an unhealthy quantity of water, diluting essential salts in the body to a dangerous degree.
Ecstasy users have been known to overheat in club or rave environments (especially on hot days) with potentially fatal results. Accidents can result from being under the influence of ecstasy (especially, of course, while driving). Meanwhile, as noted above, long-term ecstasy use can lead to a number of very serious health conditions, some of which – including heart attacks and strokes – can cause the death of the user.